Alert archive / Iowa / Flash Flood Warnings in 2021
Flash Flood Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Aug 9, 2021, 12:10 AM CDT for Chickasaw County, Floyd County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2021, 12:10 AM CDT (05:10 UTC)
- Expired
- Aug 9, 2021, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, IA, Floyd County, IA
The radar
The La Crosse radar (KARX), 148 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 12:15 AM CDT | FLASH FLOOD | Charles City, IA | SEVERAL ROADS FLOODED IN TOWN, SOME IMPASSABLE. |
| Aug 9, 12:46 AM CDT | FLASH FLOOD | New Hampton, IA | STREET FLOODING REPORTED IN NEW HAMPTON. |
| Aug 9, 2:00 AM CDT | HEAVY RAIN 4.25 | 2 Wsw Nashua, IA | CO-OP OBSERVER STATION NHUI4 NASHUA 2SW. |
| Aug 9, 2:00 AM CDT | HEAVY RAIN 5.77 | 2 N Nashua, IA | REPORTED VIA TWITTER. FELL MAINLY BETWEEN 8PM AND 2AM PER RADAR DATA. REPORTED AT 6:15AM. |
| Aug 9, 2:00 AM CDT | HEAVY RAIN 8.92 | 4 N Nashua, IA | REPORTED VIA TWITTER. FELL BETWEEN 8PM AND 2AM PER RADAR DATA. REPORTED AT 6:30AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
127
WGUS53 KARX 090510
FFWARX
IAC037-067-091100-
/O.NEW.KARX.FF.W.0005.210809T0510Z-210809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1210 AM CDT Mon Aug 9 2021
The National Weather Service in La Crosse has issued a
* Flash Flood Warning for...
Southeastern Floyd County in north central Iowa...
Southwestern Chickasaw County in northeastern Iowa...
* Until 600 AM CDT.
* At 1210 AM CDT, the public reported thunderstorms producing heavy
rain across the warned area. Between 1 and 5 inches of rain have
fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Charles City, New Hampton, Nashua, Marble Rock, Ionia, Chickasaw,
Bassett, Bunns Woods County Park, Howards Wood Recreational Area,
Midway, Carrville, River Ranch Campground, Bradford, County Roads
B 60 And T 64, Powersville, Highway 18 And County V 18, Twin Ponds
Park, Oakwood, New Hampton Airport and Highway 14 And County Road
B 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4296 9287 4307 9274 4309 9255 4311 9233
4311 9219 4291 9250 4291 9283 4291 9284
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
CZ2 follow-up statements
505
WGUS73 KARX 090942
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
442 AM CDT Mon Aug 9 2021
IAC037-067-091100-
/O.CON.KARX.FF.W.0005.000000T0000Z-210809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-Floyd IA-
442 AM CDT Mon Aug 9 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 6 AM CDT THIS MORNING
FOR SOUTHEASTERN FLOYD AND SOUTHWESTERN CHICKASAW COUNTIES...
At 442 AM CDT, radar showed thunderstorms had ended across the
warned area and river gauges showed water levels receding. However,
flash flooding is likely ongoing in some areas following 3 to 8
inches of rainfall earlier.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Charles City, New Hampton, Nashua, Marble Rock, Ionia, Chickasaw,
Bassett, Bunns Woods County Park, Howards Wood Recreational Area,
Midway, Carrville, River Ranch Campground, Bradford, County Roads
B 60 And T 64, Powersville, Highway 18 And County V 18, Twin Ponds
Park, Oakwood, New Hampton Airport and Highway 14 And County Road
B 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4296 9287 4307 9274 4309 9255 4311 9233
4311 9219 4291 9250 4291 9283 4291 9284
FLASH FLOOD...OBSERVED
$$
Kurz227
WGUS73 KARX 091052
FFSARX
Flash Flood Statement
National Weather Service La Crosse WI
552 AM CDT Mon Aug 9 2021
IAC037-067-091102-
/O.EXP.KARX.FF.W.0005.000000T0000Z-210809T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chickasaw IA-Floyd IA-
552 AM CDT Mon Aug 9 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 6 AM CDT THIS MORNING FOR
SOUTHEASTERN FLOYD AND SOUTHWESTERN CHICKASAW COUNTIES...
Flood waters continue to recede. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 4296 9287 4307 9274 4309 9255 4311 9233
4311 9219 4291 9250 4291 9283 4291 9284
$$
KurzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:56 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 8, 10:56 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1056 PM CDT Sun Aug 8 2021
.SHORT TERM...(This evening through Monday night)
Issued at 230 PM CDT Sun Aug 8 2021
Currently watching a couple of short wave troughs working across
the region this afternoon. The first was swinging northeast out of
eastern Iowa with the second coming in from southwest Minnesota. A
band of showers and a few storms have developed out ahead of the
first short wave trough and this should continue to gradually
increase through the afternoon into the early evening. MLCAPE pool
was building out over eastern Wisconsin and extending back through
the Interstate 94 corridor where the RAP suggests this could get
to around 1500 J/kg. Shear remains pretty weak, only around 20
knots effective as of now with the RAP suggesting this could get
up to around 25 knots in the 0-3 km layer. This will likely be
enough to support a few strong storms over portions of Wisconsin.
If the shear upticks slightly, a couple severe storms could be
possible with some wind and hail possible. Some increase in the
0-1 km shear noted by early evening but this may not be phased
with the convective activity and could occur behind the main area
of convection.
The second wave looks to move across the area this evening and
overnight as the main upper level works its way slowly
east/northeast across the region. This wave looks like it should
have about 500 J/kg of MLCAPE to work with, mainly across
northeast Iowa, along with maybe 30 or so knots of 0-3 km shear.
Again, this should be sufficient to produce some additional
showers and storms this evening and overnight for spots along and
south of Interstate 90. Again, maybe enough there to support a
stronger storm or two.
Some of this overnight activity could still be lingering over
portions of southwest into central Wisconsin Monday morning but it
will be on its way out with a short lived drying trend expected to
spread over the area Monday afternoon and night.
.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM CDT Sun Aug 8 2021
Our next source of energy originates in a closed upper- level low
barreling east across the Northern Plains on Tuesday. As it
returns to it's parent shortwave trough over Manitoba in the
afternoon, the equatorward entrance region of it's downstream jet
maxima passes over our forecast area providing a favorable region
for ascent. With this current track of the upper-level forcing, an
accompanying warm front is expected to track through WI during
the day on Tuesday bringing mid 70 dewpoints with it. Besides heat
indices into the upper 90s, this warm/humid air mass will provide
ample instability with SBCAPE/MLCAPE values >3500 J/kg. While
maximum 0-6km shear values of >50kts continue to remain post
cold frontal, 0-3km shear values >45kts persevere in the warm
sector. Therefore, severe storms are possible with damaging winds
and large hail as the primary hazards. The SPC day 3 categorical
outlook has a slight risk for most of our WI counties with
marginal for our counties in IA and MN.
After Tuesday the pattern becomes less active with the longwave
upper level trough axis eventually scooting across the Great Lakes
Thursday into Friday. Behind the longwave trough, northwest flow
aloft returns from a building Rocky Mountain ridge. Mid 60
dewpoints scoot with it, introducing milder temperatures later in
the week into the weekend. The next shortwave upper-level
disturbance appears later in the weekend, however currently
lacking on temporal and spatial resolution surrounding this
possibility.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1056 PM CDT Sun Aug 8 2021
Main taf concern is thunder potential at both taf sites early in the
taf period...then potential IFR visibility conditions at RST taf
site. Upper level disturbance moving across northeast Iowa will
continue to spread showers and a few storms into southern Minnesota
and southwest Wisconsin early in the taf period. Have introduced
showers at LSE taf site. Coverage of storms will be scattered...have
kept mention of vicinity of thunder at both taf sites through the
nighttime hours. Upper level disturbance tracks east of RST taf
site by 10z Monday. With skies clearing behind the upper level
disturbance...fog will form and reduce visibilities into IFR
potentially by 10z. VFR conditions are expected at both taf sites
by 18z Monday.
&&
.HYDROLOGY...
Issued at 230 PM CDT Sun Aug 8 2021
Warm cloud depths remain in the 3.5-4 km range over Wisconsin this
afternoon with precipitable water amounts of 1.75 to 2 inches. The
ongoing convection looks to have very efficient rates approaching
2 inches an hour, but fortunately, it is very progressive limiting
the amount of rain over any one given location. Given that some
locations in western and central Wisconsin already have saturated
ground, will not make any changes to the ongoing flash flood watch
at this time.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Monday for WIZ029-032>034-
041>044-053>055.
MN...None.
IA...None.
&&
SHORT TERM...04
LONG TERM...JAR
AVIATION...DTJ
HYDROLOGY...04Hazardous weather outlook, Aug 8, 3:40 AM CDT, 20 hours 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 340 AM CDT Sun Aug 8 2021 IAZ008-009-018-019-029-030-MNZ086-094-WIZ017-061-091245- Mitchell-Howard-Floyd-Chickasaw-Fayette-Clayton-Dodge-Mower- Taylor-Grant- 340 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...north central Wisconsin and southwest Wisconsin. .DAY ONE...Today and Tonight Periods of showers and storms will continue with torrential rainfall likely with any storms. A few storms could produce damaging winds and hail. Localized flooding is possible if repeated storms occur over the same area. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are possible at times through Tuesday. Storms could become severe Tuesday afternoon and evening with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Any severe weather or flooding reports would be appreciated today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ010-011-MNZ079-087-088-095-096-WIZ029-032>034-041>044-053>055- 091245- Winneshiek-Allamakee-Wabasha-Olmsted-Winona-Fillmore-Houston- Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland- 340 AM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through this evening. Periods of showers and storms will continue with torrential rainfall likely with any storms. A few storms may produce strong winds and hail. Flooding could develop quickly where repeated storms occur, especially those areas where heavier rain has already fallen this weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional storms are possible at times through Tuesday. Storms could become severe Tuesday afternoon and evening with large hail and damaging winds the primary threats. .SPOTTER INFORMATION STATEMENT... Any severe weather or flooding reports would be appreciated today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Aug 8, 8:47 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
847 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN WESTBY 43.66N 90.86W
08/08/2021 M4.58 INCH VERNON WI PUBLIC
STORM TOTAL RAINFALL.
&&
CZLocal storm report, Aug 8, 8:48 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
848 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 5 NW STEVENSTOWN 44.09N 91.24W
08/08/2021 M3.30 INCH TREMPEALEAU WI PUBLIC
THROUGH 730AM.
&&
CZSpecial weather statement, Aug 8, 9:50 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
950 PM CDT Sun Aug 8 2021
IAZ009>011-019-029-030-MNZ095-096-090345-
Clayton IA-Winneshiek IA-Chickasaw IA-Howard IA-Fayette IA-
Allamakee IA-Fillmore MN-Houston MN-
950 PM CDT Sun Aug 8 2021
...Strong thunderstorms will impact portions of Howard, Clayton,
Fayette, Allamakee, Winneshiek, Chickasaw, Houston and eastern
Fillmore Counties through 1045 PM CDT...
At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownsville to Shell Rock. Movement was
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Decorah, La Crescent, Waukon, Cresco, New Hampton, Caledonia, West
Union, Guttenberg, Preston, Elkader, Lansing, Postville, Rushford,
Nashua, Monona, Fayette, Spring Grove, Harmony, Houston and Calmar.
People attending The Clayton County Fair, and Buffalo Bill Days
should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4274 9208 4291 9208 4291 9254 4334 9254
4384 9198 4384 9128 4372 9126 4368 9127
4365 9127 4365 9126 4361 9127 4360 9125
4298 9118 4276 9107
TIME...MOT...LOC 0250Z 239DEG 25KT 4365 9136 4274 9259
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CZLocal storm report, Aug 8, 9:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
953 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HEAVY RAIN 1 SE BASSETT 43.05N 92.50W
08/08/2021 M3.40 INCH CHICKASAW IA PUBLIC
THREE ROUNDS OF STORMS THIS EVENING. GUSTY
WINDS.
&&
CZLocal storm report, Aug 8, 10:27 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1027 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST FREDERICKSBURG 42.96N 92.19W
08/08/2021 E40 MPH CHICKASAW IA PUBLIC
&&
CZLocal storm report, Aug 8, 10:28 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 3 E CHARLES CITY 43.07N 92.61W
08/08/2021 M41 MPH FLOYD IA AWOS
&&
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:50 PM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Howard, Winneshiek | 55 min |
| Aug 9, 1:55 PM CDT | Heat Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Winneshiek | 28 hr |
Nearby
Flash Flood Warnings in Iowa, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.